An allergic reaction occurs when the body's immune system over-reacts on contact with normally harmless substances.
Causes of allergies
It is fairly common for people to have mild allergies but some people can experience an acute reaction to a substance or a food. The medical term for this is anaphylaxis. An allergic person's immune system treats certain substances as threats and releases a substance called histamine to defend the body against them. The release of histamine can cause the body to produce a range of mild to severe symptoms. An allergic response can develop after touching, swallowing, tasting, eating or breathing in a particular substance. Examples include nuts (especially peanuts), fish & shellfish, milk and eggs. Reactions can also occur with insect stings and natural rubber latex.
Mild to moderate symptoms of an allergy
- Itchy tingling or burning sensation in the mouth
- Rapid development of rash, hives or weals
- Intense itching
- Swelling, particularly the face
- Feeling hot or very chilled
- Rising anxiety
- Feeling flushed
- Nausea and or vomiting
- Abdominal pain
- Mild wheeziness
Acute reactions: anaphylaxis
- Difficulty breathing due to swelling within the throat and airway
- Reduced level of consciousness, faint, floppy, very pale, blue lips unresponsive - due to a drop in blood pressure.
Treatments for allergies
For children and young people with acute allergic reactions an Individual Healthcare Plan should be drawn up with their families, using input from the child or young person's medical team. In most cases the allergen is known and can be avoided, but school may need to make allowances for this. Treatment if a reaction occurs may include adrenaline injections using a device preloaded with the correct dose. This should be stored in an accessible place with the students name on it and checked regularly for shelf life (usually one year). All schools should have a trained member of staff on hand and all staff should be made aware of those learners with severe allergies.
Managing an allergic reaction
- Emergency medication should be available at all times. There should always be someone who has been trained available to administer this. These details should in a schools Medical Needs Policy.
- Listen to the student. They will generally know if they are experiencing a reaction.
- Act quickly. Severe reactions can be fatal.
- Materials used in Art, DT and Food Technology may cause a problem try to find an alternative so that all students can participate in the lesson.
- An emergency plan and medication need to be available.
- As part of the risk assessment identify the nearest Hospital Accident & Emergency Department